Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Bismarck, ND

March 4, 20204 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Mar 4, 2020, 2:12 PM MST for 4 counties in North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 4, 2020, 2:12 PM MST (21:12 UTC)
Expired
Mar 4, 2020, 3:00 PM MST
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Grant County, ND, Hettinger County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 2:30 PM MSTTSTM WND GST 813 N Bentley, NDTIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS53 KBIS 042112
SVRBIS
NDC037-041-059-089-042200-
/O.NEW.KBIS.SV.W.0001.200304T2112Z-200304T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
312 PM CST Wed Mar 4 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Hettinger County in southwestern North Dakota...
  Morton County in south central North Dakota...
  Southeastern Stark County in southwestern North Dakota...
  Grant County in south central North Dakota...

* Until 400 PM CST/300 PM MST/.

* At 311 PM CST/211 PM MST/, severe thunderstorms were located along
  a line extending from 4 miles southwest of Hebron to 5 miles
  southeast of Regent, moving east at 75 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Hebron around 215 PM MST.
  Glen Ullin around 225 PM MST.
  New Leipzig around 230 PM MST.
  New Salem and Almont around 235 PM MST.
  Fish Creek Dam around 245 PM MST.

Other locations impacted by these severe thunderstorms include Heil,
St. Gertrude, Raleigh, Sweet Briar Lake, Crown Butte Lake, Burt,
Leith, Lark, Bentley and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4614 10200 4621 10200 4621 10250 4628 10250
      4628 10258 4698 10208 4698 10094 4695 10090
      4614 10126 4613 10130 4611 10130 4607 10135
      4606 10143
TIME...MOT...LOC 2111Z 280DEG 65KT 4686 10211 4635 10251 

HAIL...<.75IN
WIND...70MPH
 
$$

MJONES
2 follow-up statements
359 
WWUS53 KBIS 042132
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
332 PM CST Wed Mar 4 2020

NDC037-041-059-089-042200-
/O.CON.KBIS.SV.W.0001.000000T0000Z-200304T2200Z/
Hettinger ND-Morton ND-Stark ND-Grant ND-
332 PM CST Wed Mar 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CST/300 PM MST/ FOR EASTERN HETTINGER...MORTON...SOUTHEASTERN STARK
AND GRANT COUNTIES...

At 331 PM CST/231 PM MST/, severe thunderstorms were located along a
line extending from 7 miles east of Glen Ullin to near New Leipzig,
moving east at 75 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  New Salem and Almont around 240 PM MST.
  Fish Creek Dam around 250 PM MST.
  Mandan around 400 PM CST.

Other locations impacted by these severe thunderstorms include Heil,
St. Gertrude, Raleigh, Sweet Briar Lake, Crown Butte Lake, Burt,
Leith, Lark, Bentley and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4614 10200 4621 10200 4629 10229 4663 10219
      4698 10208 4698 10094 4695 10090 4614 10126
      4613 10130 4611 10130 4607 10135 4606 10143
TIME...MOT...LOC 2131Z 274DEG 65KT 4680 10167 4634 10200 

HAIL...<.75IN
WIND...70MPH
 
$$

MJONES
664 
WWUS53 KBIS 042156
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
356 PM CST Wed Mar 4 2020

NDC037-041-059-089-042204-
/O.EXP.KBIS.SV.W.0001.000000T0000Z-200304T2200Z/
Hettinger ND-Morton ND-Stark ND-Grant ND-
356 PM CST Wed Mar 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HETTINGER...MORTON...
SOUTHEASTERN STARK AND GRANT COUNTIES WILL EXPIRE AT 400 PM CST/300
PM MST/...
            
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning will be allowed to expire. However, 
strong and gusty winds are still possible with this line of showers. 
Wind gusts of 50 to 55 mph are likely until 6 PM CST across south 
central North Dakota.

LAT...LON 4614 10200 4621 10200 4629 10229 4663 10219
      4698 10208 4698 10094 4695 10090 4614 10126
      4613 10130 4611 10130 4607 10135 4606 10143
TIME...MOT...LOC 2154Z 280DEG 65KT 4673 10114 4628 10147 

$$

MJONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:05 PM MST, 7 minutes earlier.

Area forecast discussion, Mar 4, 2:05 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
305 PM CST Wed Mar 4 2020

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CST Wed Mar 4 2020

A cold front will sweep across the state this evening and tonight,
bringing strong winds, showers and isolated thunderstorms. Windy
conditions will last through the day on Thursday with the
strongest winds expected across the James River Valley. A Wind
Advisory has been issued for western ND this afternoon/evening as
mixing westerly winds, steep lapse rates and pressure rises move
in. Soundings suggest there will be anywhere from 35 to 50 knots
of wind available at the top of the mixed layer to mix down to the
surface Thursday morning and afternoon across portions of central
North Dakota with even stronger pressure rises expected.
Therefore, another Wind Advisory was issued for portions of
central ND and the southern James River Valley beginning tomorrow
morning and continuing through the day. Highs will be cooler on
Thursday behind the front, mainly in the low 30s to low 40s.

Regarding precipitation potential this afternoon and
evening...scattered convective showers will continue to develop
in the warm air advection regime as well as along the approaching
cold front. Short-term models have been consistent in once again
placing weak instability across most of the west and portions of
the central, with values of 0-1 km ML MUCAPE ranging from 100 to
700 J/kg by 21z. Isolated thunderstorms are forecast through the
afternoon and early evening hours. Breezy winds may become
enhanced under any of the strongest cores with inverted V sounding
profiles in place across much of the west.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CST Wed Mar 4 2020

Showers and winds will gradually diminish Thursday evening and
night as the upper wave moves east and out of the region. Strong
upper level ridging will nudge in and dominate the pattern
Thursday night through Saturday with mainly dry weather. Very mild
temperatures are expected Friday and Saturday with widespread
highs in the 50s and even some 60s across the southwest. Eastern
portions of the forecast area (generally east of the highway 83
corridor) will see highs in the upper 30s and 40s where abundant
snowpack is still in place.

Another cold front sweeps through Saturday night and Sunday,
leading to cooler temperatures and the return of various light
rain and/or snow chances to the forecast Sunday through Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1111 AM CST Wed Mar 4 2020

Westerly winds will be on the increase through the day. Gusty
winds will be likely with gusts up to 40 mph possible. A cold
front will sweep across the state tonight through Thursday,
shifting winds to the northwest and spreading the higher gusts
further east. Widely scattered showers will develop across the
west this afternoon, moving into portions of the central and east
by the evening. These showers may be accompanied by an isolated
lightning strike or two and will diminish tonight. MVFR CIGS are
expected to move in behind the cold front tomorrow morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST /6 PM MST/ this evening for NDZ001-
002-009-010-017-018-031>033-040-041-043-044.

Wind Advisory from 6 AM to 4 PM CST Thursday for NDZ022-023-025-
035>037-046>048-050-051.

&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Mar 4, 1:30 PM MST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
230 PM CST Wed Mar 4 2020

NDZ003>005-011>013-019>021-034-042-045-052030-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Morton-Grant-Sioux-
230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-052030-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory has been issued. See weather.gov/bis for more
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ022-023-025-035>037-046>048-050-051-052030-
Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
La Moure-McIntosh-Dickey-
230 PM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory has been issued for tomorrow. See weather.gov/bis
for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 4, 1:39 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
139 PM MST Wed Mar 4 2020

NDZ033-040-041-042115-
Hettinger ND-Stark ND-Slope ND-
139 PM MST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HETTINGER...
NORTHEASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES UNTIL 215 PM
MST...

At 139 PM MST, a strong thunderstorm was located 7 miles north of
Amidon, moving east at 60 mph.

Wind gusts to 55 mph will be possible with this storm.

Locations impacted include...
Amidon, New England and Havelock.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4648 10333 4663 10333 4663 10323 4667 10323
      4665 10270 4648 10261 4635 10273
TIME...MOT...LOC 2039Z 280DEG 53KT 4658 10327

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 12:48 PM MSTWind AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more5 hr
Mar 4, 1:24 PM MSTWind AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more22 hr
Mar 4, 1:39 PM MSTSpecial Weather StatementBISSlope36 min
Mar 4, 2:44 PM MSTSpecial Weather StatementBISBurleigh, Emmons, Sioux31 min
Mar 4, 3:17 PM MSTSpecial Weather StatementBISEmmons28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.